icon-    folder.gif   Conference Reports for NATAP  
  IAS 2013: 7th IAS Conference on HIV
Pathogenesis Treatment and Prevention
June 30 - July 3 2013
Kuala Lumpur, Malaysia
Back grey_arrow_rt.gif
Number of regimens rather than cumulative exposure to antiretrovirals associated with lower bone mineral density in HIV-positive subjects
  Reported by Jules Levin
IAS 2013 June 30-July 3 Kuala Lumpur, Malaysia
AG Cotter1,2 CA Sabin,3 S Simelane,1 A Macken,1 B Rogers,1 E Kavanagh,2 1HIV Molecular Research Group, School of Medicine and Medical Science, University College Dublin, Dublin, Ireland,
2Mater Misericordiae University Hospital, Dublin, Ireland
3Research Department of Infection and Population Health, University College London Medical School, London
from Jules; Previous research has found that when a patient starts ART for the first time they lose up to 6% of their bone mineral density (BMD) over 48 weeks which then tends to stabilize but there is conflicting data with some studies suggesting there is continuing low loss of BMD. There were 2 studies at IAS supporting that when switching a regimen this might cause further bone loss, the SECOND-LINE bone sub study. Perhaps when switching a regimen bone loss may be associated with increasing viral load and causing dysfunctional immunological & cytokine activity affecting bone turnover etc.
(report on this study by Cotter that the number of regimens is associated with bone loss) IAS: Number of ART Regimens But Not Time on ART or Tenofovir Tied to Low Bone Density - written by Mark - (07/20/13)